Georgia, 2011Damaging Winds in Georgia, October 13, 2011
October 13, 2011 · NWS CHS · 6 events in 4 counties and zones
A line of strong to severe thunderstorms developed out ahead of a cold front and pushed across the forecast area from west to east starting in the early evening hours. This was a strongly forced QLCS associated with a vigorous mid and upper level shortwave trough in an environment defined by high shear and relatively low surface based CAPE.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms developed out ahead of a cold front and pushed across the forecast area from west to east starting in the early evening hours. This was a strongly forced QLCS associated with a vigorous mid and upper level shortwave trough in an environment defined by high shear and relatively low surface based CAPE. This line of thunderstorms eventually pushed offshore over the coastal waters and continued to produce strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Oct 13, 5:29 PM EST, 37 minutes earlier.
Area forecast discussion, Oct 13, 5:29 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
629 PM EDT THU OCT 13 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION TONIGHT...FOLLOWED BY
DRY HIGH PRESSURE THROUGH EARLY NEXT WEEK. ANOTHER COLD FRONT
COULD MOVE INTO THE AREA DURING THE MIDDLE OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AHEAD OF A STRONG SHORTWAVE TROUGH AND ASSOCIATED SURFACE COLD FRONT...
UPSTREAM/WIDESPREAD THUNDERSTORMS WILL ADVANCE THROUGH THE FORECAST
AREA THIS EVENING. INITIALLY...A DAMAGING WIND THREAT/ISOLATED
LARGE HAIL THREAT WILL EXIST ACROSS WESTERN COUNTIES AS 0-6 KM BULK
SHEAR 40-50 KT...INCREASING MID LEVEL WINDS...DOWNDRAFT CAPES
APPROACHING 1000 J/KG AND FAVORABLE WET BULB ZERO HEIGHTS/COOLING
MID LEVELS WILL CONTINUE TO SUPPORT BOWING SEGMENTS/OCCASIONAL
SUPERCELL STRUCTURES. PRE-CONVECTIVE INSTABILITY IS NOT
STRONG...AND PER COLLABORATION WITH SPC OPTED NOT TO ISSUE A
SEVERE THUNDERSTORM WATCH AS EXISTING INSTABILITY WILL WEAKEN
AFTER SUNSET AND THE DAMAGING WIND/LARGE HAIL THREAT WILL DIMINISH
ACCORDINGLY. INCLUDED AN EVENING MENTION OF DAMAGING WIND
POTENTIAL WITHIN PUBLIC FORECASTS.
EARLIER ONSET OF SHOWERS/THUNDERSTORMS SHOULD TRANSLATE TO AN
EARLIER END TO PRECIPITATION OVERNIGHT/EARLY FRIDAY.
ADJUSTED POPS TO ACCOUNT FOR THESE TRENDS.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
THE COLD FRONT WILL RAPIDLY SHIFT INTO THE ATLANTIC BY FRIDAY
MORNING...AS THE AXIS OF THE UPPER LEVEL TROUGH SWINGS ACROSS THE
REGION AND LIFTS NORTHEAST. NEGATIVE VORTICITY ADVECTION WILL SLIP
INTO THE SOUTHEAST STATES BEHIND THE TROUGH AXIS...WHILE DRY
SURFACE HIGH PRESSURE ALSO PRESSES EAST INTO THE FORECAST AREA.
EXPECT RAIN CHANCES TO BE NEAR ZERO BY MID MORNING FRIDAY UNDER
CLEARING SKIES.
THE SURFACE HIGH WILL HAVE ORIGINATED FROM THE LEEWARD SIDE OF THE
ROCKY MOUNTAIN RANGE...AND HAVING TRACKED ACROSS MUCH OF THE
SOUTHERN UNITED STATES BEFORE REACHING THE SOUTHEAST COAST...WILL
ONLY BE ASSOCIATED WITH WEAK COLD ADVECTION. DEEP LAYER FLOW WILL
HAVE A DOWNSLOPE COMPONENT...AND WHEN COMBINED WITH ABUNDANT
SUNSHINE...ANY EFFECTS OF COLD ADVECTION WILL LIKELY BE
MITIGATED. THUS EXPECT HIGH TEMPERATURES TO STILL REACH THE LOWER
80S AWAY FROM THE LOCALLY COOLER COASTLINE. BREEZY CONDITIONS WILL
DEVELOP BY FRIDAY AFTERNOON...AS DAYTIME MIXING TAPS INTO A
STRONG 25 TO 30 KT LOW LEVEL JET.
THE CENTER OF THE SURFACE HIGH WILL CONTINUE TO SHIFT EAST THROUGH
SATURDAY...MOVING DIRECTLY OVER THE FORECAST AREA AND THEN OFFSHORE
BY LATE SUNDAY. THIS PATTERN WILL SUPPORT A PERIOD OF DRY AND QUIET
WEATHER DURING THE WEEKEND. UNDER A WEAK UPPER RIDGE AND ABUNDANT
SUNSHINE...TEMPERATURES WILL GENERALLY RANGE A DEGREE OR TWO ABOVE
SEASONAL NORMALS...RISING TO AROUND 80 TO 82 DEGREES AWAY FROM
THE LOCALLY COOLER COASTLINE. AFTERNOON DEWPOINTS IN THE 40S TO
LOW 50S ARE INDICATIVE OF THE NOTICEABLY LOWER HUMIDITY BEHIND THE
COLD FRONT FRIDAY INTO THE WEEKEND.
PERHAPS THE MOST NOTICEABLE CHANGE IN TEMPERATURES WILL BE AT
NIGHT...AS LOWER HUMIDITY COMBINES WITH CLEAR SKIES AND
DIMINISHING WINDS TO SUPPORT IMPROVED RADIATIONAL COOLING
CONDITIONS. LOW TEMPERATURES WILL RANGE FROM AROUND 50 DEGREES
INLAND TO NEAR 60 ALONG THE COAST.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A SHORT WAVE DROPS OUT OF CANADA INTO THE NORTHERN PLAINS EARLY IN
THE WEEK...EVENTUALLY DROPPING SE INTO THE OH VALLEY. SHORT WAVE
ENERGY DROPPING INTO THE BASE OF THE TROUGH WILL FORM A SURFACE LOW
OVER THE MID MS VALLEY OR THEREABOUTS EARLY NEXT WEEK...WITH AN
ASSOCIATED COLD FRONT TRAILING FROM THE LOW TO HEAD TOWARD THE AREA
BY TUESDAY. THE LACK OF MOISTURE AND ANTICYCLONIC FLOW AROUND THE
WESTERN EDGE OF THE ATLANTIC RIDGE KEEPS US DRY THROUGH TUESDAY. THE
FRONT THEN LOOKS TO PUSH THROUGH WEDNESDAY...BUT MOISTURE IS STILL
SOMEWHAT RESTRICTED SO WE WILL SHOW POPS NO HIGHER THAN 20 PERCENT.
THERE ARE INDICATIONS THAT THE STRONG HIGH BUILDING IN WAKE OF THE
COLD FRONT WILL BRING EVEN COOLER WEATHER BY THURSDAY OR NEXT WEEK.
BUT PRIOR TO THAT TIME...TEMPS WILL REMAIN NEAR OR ABOVE SEASONAL
LEVELS.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
SHOWERS/THUNDERSTORMS WILL MOST LIKELY IMPACT TERMINALS BETWEEN
01Z-04Z. THEN...IN THE WAKE OF COLD FROPA...EXPECT WINDS TO REMAIN
ELEVATED OVERNIGHT AS MODEL SOUNDINGS SHOW 25 TO 30 KNOTS WINDS
JUST OFF THE SURFACE. AFTER SUNRISE...MUCH OF THESE STRONGER WINDS
WILL MIX DOWN TO THE SURFACE RESULTING IN GUSTS NEAR 20 KNOTS FOR
MUCH OF FRIDAY AFTERNOON.
EXTENDED AVIATION OUTLOOK...VFR WEATHER WILL GENERALLY PREVAIL.
&&
.MARINE...
THUNDERSTORMS..PERHAPS WITH STRONG WIND GUSTS...WILL PUSH THROUGH
THE COASTAL WATERS LATE THIS EVENING INTO THE OVERNIGHT.
THE LOW-LEVEL JET WILL STRENGTHEN DRAMATICALLY THIS EVENING WITH
THE APPROACH OF A POTENT SHORTWAVE. THE BEST MIXING PROFILES WILL
BE OVER THE OUTER GA WATERS WHERE WE EXPECT SOME 25 KT GUSTS TO
DEVELOP BY LATE THIS EVENING. THE NEARSHORE WATERS COULD BE CLOSE
TO SMALL CRAFT AT TIMES DUE TO OCCASIONAL 25 KT GUSTS BUT WE HELD
OFF ON SMALL CRAFT ADVISORIES EXCEPT TO CONTINUE THE ADVISORY FOR
THE OFFSHORE GA LEG.
SMALL CRAFT ADVISORY WINDS IN THE OUTER GEORGIA WATERS WILL LIKELY
LINGER INTO FRIDAY MORNING. CONDITIONS IN THE SOUTH CAROLINA
ZONES WILL BE MORE MARGINAL...WITH OCCASIONAL GUSTS ABOVE 20 KT
BEFORE NOON. PREFER TO CAP WEST WINDS AT 20 KT FOR THESE ZONES
DUE TO UNCERTAINTY IN THE EXTENT AND DURATION OF ANY MORE FREQUENT
GUSTS. THE CHARLESTON HARBOR COULD ALSO SEE MARGINAL SMALL CRAFT
ADVISORY CONDITIONS DEVELOP DURING THE AFTERNOON HOURS...AS ROBUST
DIURNAL MIXING COULD TAP INTO A 25 KT LOW LEVEL JET. STILL PREFER
TO HOLD OFF ON ISSUING AN ADVISORY AT THIS TIME CONSIDERING
BORDERLINE CRITERIA AND UNCERTAINTY IN DURATION. DESPITE MODERATE
WIND SPEEDS ON FRIDAY...AN OFFSHORE FETCH WILL LIMIT THE HEIGHT OF
SEAS TO NO MORE THAN 3 OR 4 FT WITHIN 20 NM...AND 4 OR 5 FT
FURTHER OFFSHORE.
WITH SURFACE HIGH PRESSURE IN CONTROL OF THE WATERS SATURDAY INTO
NEXT WEEK...WINDS WILL HOLD MAINLY AT 15 KT OR LESS...WITH SEAS NO
MORE THAN 3 OR MAYBE 4 FT THROUGH TUESDAY. WINDS AND SEAS WILL
BUILD IN WAKE OF THE COLD FRONT DURING MID WEEK...AND ADVISORY
CONDITIONS COULD RETURN FOR WEDNESDAY AND THURSDAY.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT FRIDAY FOR AMZ374.
&&
Hazardous weather outlook, Oct 13, 2:56 PM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
356 PM EDT THU OCT 13 2011
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-142000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
356 PM EDT THU OCT 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE WEATHER...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION
TONIGHT. A FEW BANDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP AHEAD OF THE FRONT AND MOVE THROUGH THE AREA THIS
EVENING. A FEW OF THE STRONGER SHOWERS OR STORMS COULD PRODUCE
ISOLATED DAMAGING WIND GUSTS. THE MOST LIKELY TIME FOR SEVERE
WEATHER WILL BE FROM 6 PM UNTIL 2 AM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY PERSONNEL ARE ASKED TO FORWARD ANY
SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN
CHARLESTON.
In the hours before
Special weather statement, Oct 13, 5:12 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
612 PM EDT THU OCT 13 2011
GAZ087-088-099-100-114-115-137-132315-
BULLOCH-CANDLER-EVANS-JENKINS-LONG-SCREVEN-TATTNALL-
612 PM EDT THU OCT 13 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...SCREVEN...
JENKINS...EVANS...BULLOCH...CANDLER AND LONG COUNTIES THROUGH 715 PM
EDT...
AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF HERNDON TO 37 MILES WEST OF ALTAMAHA...MOVING EAST AT 40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALINE...BELLVILLE...BUTTS...CLAXTON...COBBTOWN...COLLINS...DOVER...
EMMALANE...GEORGIA SOUTHERN...GLENNVILLE...GORDONIA ALTAMAHA STATE
PARK...HAGAN...HERNDON...HILLTONIA...HOPEULIKIT...MANASSAS...
MENDES...METTER...MIDDLEGROUND...MIDWAY...MILLEN...MILLHAVEN...
PERKINS...PORTAL...PULASKI...REGISTER...REIDSVILLE...ROCKY FORD...
SCARBORO...STATESBORO...SYLVANIA...WESTSIDE AND WOODCLIFF...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND WIND DAMAGE
IN CENTRAL GEORGIA.
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3252 8216 3256 8209 3255 8203 3260 8201
3266 8209 3282 8215 3292 8209 3296 8185
3292 8176 3301 8161 3301 8154 3178 8198
3188 8212 3191 8223 3218 8219 3236 8225
TIME...MOT...LOC 2211Z 266DEG 36KT 3293 8222 3188 8280Thunderstorm Wind, Candler
- When
- October 13, 6:06 PM EST to 6:07 PM EST
- Where
- Candler County, 0.58 mi E of Metter
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 32.400, -82.060
Law enforcement reported 1 tree down in Metter, Georgia.
Thunderstorm Wind, Evans
- When
- October 13, 6:30 PM EST to 6:31 PM EST
- Where
- Evans County, 3.5 mi N of Claxton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.220, -81.930
A large pine tree was reported down and across Leah Road.
Thunderstorm Wind, Screven
- When
- October 13, 6:37 PM EST to 6:38 PM EST
- Where
- Screven County, Capitolo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 32.630, -81.600
Law enforcement reported 1 tree down along Red Bluff Road.
Thunderstorm Wind, Screven
- When
- October 13, 6:39 PM EST to 6:40 PM EST
- Where
- Screven County, 0.58 mi W of Sylvania
- Measured
- 55 kt (63 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.750, -81.640
Law enforcement reported 5 trees down in Sylvania, Georgia. An adult female was injured and taken to a hospital after colliding with a tree that was blown down on Statesboro Road.
Thunderstorm Wind, Liberty
- When
- October 13, 7:21 PM EST to 7:22 PM EST
- Where
- Liberty County, Hinesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- State Official
- Coordinates
- 31.850, -81.600
A large tree limb was reported down near the intersection of S Main Street and Deen Street.
Thunderstorm Wind, Liberty
- When
- October 13, 7:35 PM EST to 7:36 PM EST
- Where
- Liberty County, 1.5 mi SSE of Lodge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 31.850, -81.440
A large tree limb was reported down on a power line on Sand Dollar Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Virginia, October 13, 2011$1.2 million · EF1 · 2 events
- Damaging Winds in South Carolina, October 13, 2011$105,000 · 60 kt wind · 22 events
- Tornadoes and Damaging Winds in Virginia, October 13, 2011$84,000 · EF0 · 8 events
- Hail and Damaging Winds in Georgia, October 13, 2011$73,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Georgia, October 13, 2011$50,000 · 60 kt wind · 9 events
- Flooding in Ohio, October 13 to 14, 2011$30,000 · 2 events
- Damaging Winds in South Carolina, October 13, 2011$8,000 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Virginia, October 13, 20118 events
- Hail in North Carolina, October 13, 20111.75 in hail · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 13, 20112 events
- High Wind in Wyoming, October 13, 201154 kt wind · 1 event
- Wildfire in Arkansas, October 13, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351760, 351763, 351765, 351771, 351775, 351779.